Alert archive / North Carolina / Wind Advisories in 2008
Wind Advisory 3, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at May 12, 2008, 4:06 AM EDT for 5 counties in North Carolina. It took effect at May 12, 2008, 12:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 4:06 AM EDT (08:06 UTC)
- In effect from
- May 12, 2008, 12:00 PM EDT
- Expired
- May 12, 2008, 2:54 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KRAH 120806 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 406 AM EDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS AFTERNOON... .WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING. NCZ007-021-022-038-039-121615- /O.NEW.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/ PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO 406 AM EDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 27
3 follow-up statements
000 WWUS72 KRAH 120829 CCA NPWRAH URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 427 AM EDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS AFTERNOON... .WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING. NCZ007-021-022-038-039-121645- /O.COR.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/ PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO 427 AM EDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON. A WIND ADVISORY MEANS THAT WIND GUSTS AT OR JUST ABOVE 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 27
000 WWUS72 KRAH 121549 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 1149 AM EDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6PM EDT THIS AFTERNOON... .WINDS AROUND A STRONG LOW PRESSURE AREA OFF THE DELMARVA COAST WILL RESULT IN GUSTY WINDS OVER THE REGION THROUGH THE EVENING. NCZ007-021-022-038-039-122200- /O.CON.KRAH.WI.Y.0003.080512T1600Z-080512T2200Z/ PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO 1149 AM EDT MON MAY 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. SUSTAINED WINDS THIS AFTERNOON WILL RANGE FROM 20 TO 25 MPH WITH GUSTS OCCASIONALLY REACHING UP TO 45 MPH. THESE STRONG WINDS COMBINED WITH SOFT SOILS FROM RECENT RAINS COULD RESULT IN THE DOWNING OF A FEW SHALLOW ROOTED TREES. A WIND ADVISORY MEANS THAT WIND GUSTS AT OR JUST ABOVE 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JFB
000 WWUS72 KRAH 121854 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 254 PM EDT MON MAY 12 2008 NCZ007-021-022-038-039-122000- /O.CAN.KRAH.WI.Y.0003.000000T0000Z-080512T2200Z/ PERSON-FORSYTH-GUILFORD-DAVIDSON-RANDOLPH- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO 254 PM EDT MON MAY 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE WIND ADVISORY. WHILE BREEZY CONDITIONS WILL PERSIST THROUGH THE REST OF THE AFTERNOON...WIND GUSTS ARE NOT EXPECTED TO REACH 45 MPH. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. HOWEVER... OCCASIONAL WIND GUSTS OF 30 TO 35 MPH WILL OCCUR THROUGH SUNSET. $$ JFB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at May 12, 3:30 AM EDT, 36 minutes earlier.
Area forecast discussion, May 12, 3:30 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 330 AM EDT MON MAY 12 2008 .SYNOPSIS... A STRONG AREA OF LOW PRESSURE OFF THE DELMARVA COAST WILL RESULT IN STRONG GUSTY WINDS OVER THE AREA TODAY. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST TONIGHT INTO TUESDAY. && .NEAR TERM /THROUGH TODAY/... AS OF 300 AM MONDAY... SHOWERS WRAPPING AROUND LOW OFF THE DELMARVA COAST COULD SLIP INTO THE NORTHEAST CORNER OF THE CWA TODAY... THUS SLIGHT CHANCE POPS ADDED TO THAT AREA. STRONG GRADIENT AROUND OFFSHORE LOW COMBINED WITH STRONG WINDS ALOFT WILL LEAD TO GUSTY WINDS WINDS ACROSS THE REGION TODAY. SOUNDING DATA INDICATES WELL MIXED LAYER TO AT LEAST 850 MB. WITH THESE WINDS MIXING DOWN TO THE SURFACE WIND GUSTS TO 35 MPH ARE POSSIBLE. BUFR SOUNDING DATA IS INDICATING AN EVENT DEEPER LAYER WITH WINDS AT THE TOP OF THE MIXED LAYER 750-800 MB AT 40 KNOTS...46 MPH. WITH THE ABOVE IN MIND... A WIND ADVISORY WILL BE ISSUED FOR THE NORTHWEST PIEDMONT... FORSYTH...GUILFORD... DAVIDSON...RANDOLPH AND PERSON COUNTIES FROM NOON TO 6 PM. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... AS OF 300 AM MONDAY... TONIGHT AS THE LOW MOVES FURTHER OFFSHORE WINDS WILL DIMINISH FROM WEST TO EAST...AND CLOUDS WILL EXIT THE AREA WITH THE LOW. AS HIGH PRESSURE BUILDS OVER THE REGION FROM THE WEST LATE INTO EARLY TUESDAY WE CAN EXPECT CLEARING SKIES. TUESDAY THROUGH MOST OF THE WEDNESDAY HIGH PRESSURE WILL BE THE CONTROLLING FACTOR. AS A FRONT APPROACHES FROM THE WEST DURING THE DAY WEDNESDAY... THERE WILL BE A GRADUAL INCREASE IN CLOUDS THROUGH THE EVENING HOURS. BOTH THE NAM AND GFS SHOW AN INCREASE IN MID LEVEL MOISTURE AFTER 18Z. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 330 AM... LOW CONFIDENCE FORECAST. GFS IS AN OUTLIER WITH CLOSED UPPER LOW APPROACHING THE LOWER MISSISSIPPI VALLEY SATURDAY MORNING. LEANING FORECAST TOWARD THE ECMWF MODEL WHICH HAS GOOD SUPPORT FROM THE CANADIAN AND NAVY NOGAPS MODELS. CONFIDENCE CONTINUES LOW IN THE RISK FOR MEASURABLE RAIN WEDNESDAY NIGHT GIVEN THE UPPER LEVEL LOW LOCATION WELL TO THE NORTH. RAINFALL AMOUNTS IF ANY SHOULD BE QUITE LIGHT. EXCLUDING THE GFS...THERE IS A FAIR CONSENSUS IN THE MODELS THAT MOST OF THURSDAY COULD BE DRY WITH THE RAIN THREAT CONFINED TO THE SOUTHWEST PIEDMONT IN THE AFTERNOON. THURSDAY NIGHT MAY END UP BEING THE BEST CHANCE OF RAIN DURING THIS FORECAST PERIOD. SHOULD THE ECMWF SURFACE LOW TRACK VERIFY... LOCATIONS SOUTH OF HIGHWAY 64 WOULD BE MORE FAVORED REGARDING RAINFALL AMOUNTS. NO CONFIDENCE IN FRIDAY AND FRIDAY NIGHT WITH MODEL LOCATION OF ANY SURFACE FEATURE GIVEN THE NEAR ZONAL FAST FLOW ALOFT. LOW RAIN CHANCES CONTINUED...BUT FUTURE MODIFICATION IS ASSURED. AS SUNRISE SATURDAY APPROACHES... AND UPPER LEVEL SHORT WAVE IS FORECAST TO BE JUST WEST OF THE PIEDMONT. THUS A REASONABLE RAIN CHANCE FOR THE AREA DURING THE DAY. SATURDAY NIGHT AND SUNDAY SEE A RETURN TO FAST ZONAL FLOW AND CONFIDENCE IN RAIN CHANCES PLUMMET. WILL KEEP DRY AT THIS TIME. WITH CLOUDS AND RAIN UNCERTAIN...THE TEMPERATURE FORECAST FOLLOWS SUIT. TEMPERATURES GENERALLY NEAR TO BELOW CLIMATOLOGY GIVEN THE ABOVE NORMAL CLOUDINESS EXPECTED. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... AS OF 140 AM... VERY STRONG NORTHWEST WINDS SHORTLY AFTER SUNRISE ARE THE AVIATION STORY FOR THIS PERIOD. NORTHWEST WINDS OF 15 TO 20 MPH SHOULD BEGINNING AN HOUR OR TWO AFTER SUNRISE WITH GUSTS IN EXCESS OF 30 MPH. GUSTS INCREASE TO NEAR 40 MPH OR HIGHER IN THE AFTERNOON. NIGHTTIME INVERSION IS FORECAST TO SET UP AN HOUR OR SO AFTER SUNSET... ENDING THE GUSTINESS AND DROPPING SUSTAINED WINDS TO 10 TO 15 MPH AS WINDS SHIFT TOWARD NORTH. CEILINGS AROUND 7000 FEET MAY DROP A BIT TOWARD SUNRISE BUT EXPECTED TO REMAIN VFR. CEILINGS THEN RISE BACK TO 7 TO 8 THOUSAND FEET WITH THE HEAT OF THE DAY...OCCASIONALLY SCATTERED MID TO LATE AFTERNOON WEST AND SOUTH. UNLIMITED CEILINGS OVERNIGHT. MVFR OR IFR CEILINGS AND VISIBILITIES THURSDAY AFTERNOON THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS ALONG AN INCOMING COLD FRONT. OTHERWISE... VFR CONDITIONS ARE EXPECTED. && .RAH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 6 PM EDT FOR NCZ007-021-022-038-039. && SYNOPSIS...RHJ NEAR TERM...RHJ SHORT TERM...RHJ
Hazardous weather outlook, May 11, 10:58 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1058 PM EDT SUN MAY 11 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1058 PM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 1100 PM. ADDTIONAL SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BEHIND THIS STORM SYSTEM MONDAY... STRONG WINDS FROM THE WEST-NORTHWEST WILL INCREASE LATE TONIGHT AND REMAIN STRONG THROUGH MONDAY. SUSTAINED WINDS OF 15 TO 25 MPH ARE EXPECTED... WITH GUSTS TO 40 MPH POSSIBLE. PWB
In the hours before
Local storm report, May 11, 10:16 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1016 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 5 SW ROSEMARY 36.40N 77.75W
05/11/2008 HALIFAX NC LAW ENFORCEMENT
LARGE TREE DOWN ON HIGHWAY 48 NEAR FIVE POINTS.
&&
BSDSpecial weather statement, May 11, 10:33 PM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1033 PM EDT SUN MAY 11 2008 NCZ028-120315- EDGECOMBE- 1033 PM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH 1115 PM EDT... AT 1033 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MACCLESFIELD...OR ABOUT 13 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN EDGECOMBE COUNTY...NEAR PINETOPS AROUND 1050 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
Local storm report, May 11, 10:36 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1036 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 5 SW ROSEMARY 36.40N 77.75W
05/11/2008 HALIFAX NC LAW ENFORCEMENT
LARGE TREE DOWN ON HIGHWAY 48 NEAR FIVE POINTS.
0555 PM HAIL 5 NE GLENVIEW 36.21N 77.75W
05/11/2008 E0.75 INCH HALIFAX NC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC NEAR I-95 BETWEEN
EXIT 150 AND 156.
0555 PM TSTM WND DMG 5 NE GLENVIEW 36.21N 77.75W
05/11/2008 HALIFAX NC PUBLIC
ONE TREE REPORTED DOWN NEAR I-95 BETWEEN EXIT 150 AND
156.
0615 PM HAIL SCOTLAND NECK 36.13N 77.42W
05/11/2008 E0.75 INCH HALIFAX NC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC IN SCOTLAND NECK.
0644 PM HAIL 2 WNW PLYLER 35.39N 80.31W
05/11/2008 E0.75 INCH STANLY NC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC ON HWY 73... 2
MILES TO THE WEST OF PLYER.
0710 PM HAIL 4 WSW TROY 35.34N 79.96W
05/11/2008 E0.88 INCH MONTGOMERY NC TRAINED SPOTTER
PEA TO NICKLE SIZE HAIL REPORTED 4 MILES TO THE WSW OF
TROY.
0710 PM HAIL 4 SW TROY 35.32N 79.94W
05/11/2008 E0.75 INCH MONTGOMERY NC TRAINED SPOTTER
HIGHWAYS 24/27 AND 109.
0825 PM HAIL 7 W RANDLEMAN 35.80N 79.92W
05/11/2008 E0.75 INCH RANDOLPH NC PUBLIC
PENNY SIZE HAIL REPORTED BY THE PUBLIC NEAR BEESON FARM
ROAD.
0848 PM TSTM WND DMG 4 WNW GOLDSTON 35.61N 79.39W
05/11/2008 CHATHAM NC LAW ENFORCEMENT
ONE TREE DOWN ACROSS NC HWY 902 NEAR BEAR CREEK.
0851 PM TSTM WND DMG 4 SSW SNOW CAMP 35.81N 79.43W
05/11/2008 CHATHAM NC LAW ENFORCEMENT
ONE TREE DOWN ON SILK HOPE LIBERTY ROAD... NEAR THE
CRUTCHFIELD CROSSROADS AREA.
&&
BSDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Guilford, Randolph | 41 min |
| May 11, 10:06 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wayne, Wilson | 54 min |
Nearby
Wind Advisories in North Carolina, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.